Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 3, NWS Wilmington, NC

February 17, 1998Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 17, 1998, 12:24 AM EST for Georgetown County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 12:24 AM EST (05:24 UTC)
Expired
Feb 17, 1998, 1:10 AM EST
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.1939587897117136156175194214233Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
145 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS1 KILM 170526 RRA
SVRILM
SCC043-170610-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1224 AM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 110 AM EST

* AT 1223 AM EST... DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS WITH WINDS IN EXCESS OF 58 MPH ACROSS SOUTHERN
GEORGETOWN COUNTY.

* THIS STORM WILL BE IN THE VICINITY OF...
        SAMPIT                  BY 1225 AM EST
        GEORGETOWN              BY 1227 AM EST
        GRAVES                  BY 1228 AM EST
        ANDREWS                 BY 1229 AM EST
        WEDGEFIELD PLANTATION   BY 1230 AM EST
        OATLAND                 BY 1232 AM EST
        PAWLEYS ISLAND          BY 1237 AM EST
        PLANTERSVILLE           BY 1241 AM EST




SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.


DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 9:05 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 16, 9:05 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
905 PM EST MON FEB 16 1998

RDU: NO BIG CHANGES.

DISC: STRNG VORT MAX OVR THE NRN GULF WILL ROTATE NEWD OVN. STRNG
DIV ALFT WILL GENERATE PLENTY OF UVM WITH MORE RAIN/PSBL TSTMS
INVADING THE REG AGAIN LTR ON. THERE MAY BE A LULL OVR ERN NC IN A
CPLE HRS AS PRECIP OVR SC ALMOST GONE. REGARDING SVR POT...00Z MHX
SNDG WAS EXTREMELY STABLE. AFTER MODIFICATION IT REMAINED VRY STABLE
WITH CAPES LESS THAN 100J. FCST SNDGS FRM ETA ALSO GAVE NO CAPE
UNTIL TUE AFT...BY THAT TIME THE UVM IS LONE GONE. SYS IS SO DYNAMIC
WE COULD STILL GET ISOLD SVR BEC OF LO LVL WND FIELDS AND WONT GIV
UP ON IT!  WE NEED THE AIR FRM OFFSHR (MID 60S) TO GET IN HERE TO HAV
ANY CHC SO THE CAPE WILL CLIMB!!  PRECIP WISE SOME DECENT DNPOURS
WILL BE ARND LTR WITH SUCH STRNG UVM AND A WDSPRD 1-2" LIKELY WITH
HIER AMTS IF ANY TSTMS DVLP. CAN LIVE WITHOUT FLD WATCH BUT WILL
WATCH IT CLOSELY!

CWF: STILL KIND OF TRICKY. LO LVL WND FIELDS ARE STRNG OFF THE SFC
WITH 00Z MHX SNDG INDICATING 42KT IN THE BNDRY LYR. LO LVL LAPSE
RATES NOT TOO IMPRESSIVE AND FULL MIXING IS NOT OCCURRING WITH COLD
WTR ARND. AS WNDS GO MORE SE THEN S LATE THINK SPDS EVERYWHERE WILL
INCR. SAW 2 SHIP REPORTS OF SE 30 KT OR SO OFF SC AND NR DSLN7 SO
ITS HUMMING PRETTY GD OFFSHR. TIDES ARND 1 FT ABV NORMAL S OF HAT.
BIGGER WAVES WILL BE ARRIVING TUE MORN SO SEE NO REASON TO MESS WITH
CSTL FLD WATCH OR HVY SURF ADVP. GALES WILL ALSO STAY UP!

.MHX...GALE WARNING VA/NC BORDER TO N OF SURF CITY.
       COASTAL FLOOD WATCH S OF CAPE HATTERAS TO N OF SURF CITY.
       HEAVY SURF ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
GATES

In the hours before

Special weather statement, Feb 16, 8:01 PM EST, 4 hours 23 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
801 PM EST MON FEB 16 1998

...GUSTY WINDS WILL BUFFET THE REGION THIS EVENING...

GUSTY WINDS OF 40 TO 45 MILES AN HOUR WILL MOVE OVER AREA
AFTER THE RAIN ENDS. THESE WINDS WILL BE CAPABLE OF DOING SOME
MINOR DAMAGE. THE WINDS ARE EXPECTED TO LAST FOR APPROXIMATELY 30
TO 45 MINUTES AND THEN CALM DOWN TO A RANGE OF 10 TO 20 MILES AN
HOUR.

UNUSUAL ATMOSPHERIC CONDITIONS EXIST BEHIND THE AREA OF RAIN THAT
ARE RESPONSIBLE FOR PUSHING WINDS FROM THE UPPER LEVELS OF THE
ATMOSPHERE DOWN TO THE SURFACE.

IRELAND
Special weather statement, Feb 16, 8:01 PM EST, 4 hours 23 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
801 PM EST MON FEB 16 1998

...GUSTY WINDS WILL BUFFET THE REGION THIS EVENING...

GUSTY WINDS OF 40 TO 45 MILES AN HOUR WILL MOVE OVER AREA
AFTER THE RAIN ENDS. THESE WINDS WILL BE CAPABLE OF DOING SOME
MINOR DAMAGE. THE WINDS ARE EXPECTED TO LAST FOR APPROXIMATELY 30
TO 45 MINUTES AND THEN CALM DOWN TO A RANGE OF 10 TO 20 MILES AN
HOUR.

UNUSUAL ATMOSPHERIC CONDITIONS EXIST BEHIND THE AREA OF RAIN THAT
ARE RESPONSIBLE FOR PUSHING WINDS FROM THE UPPER LEVELS OF THE
ATMOSPHERE DOWN TO THE SURFACE.

IRELAND
Special weather statement, Feb 16, 10:21 PM EST, 2 hours 3 minutes before
NCZ087-096-099-SCZ024-033-034-170430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1021 PM EST MON FEB 16 1998

...GUSTY WINDS WILL BUFFET THE REGION THIS EVENING...

GUSTY WINDS OF 40 TO 45 MILES AN HOUR WILL MOVE OVER THE AREA
AFTER THE RAIN ENDS. THESE WINDS WILL BE CAPABLE OF DOING SOME
MINOR DAMAGE. THE RECENT RAINS HAVE SOAKED THE SOILS AND SOME TREES
COULD BE BLOWN OVER. THE WINDS ARE EXPECTED TO LAST FOR
APPROXIMATELY 30 TO 45 MINUTES AND THEN CALM DOWN TO A RANGE OF 10
TO 20 MILES AN HOUR.

UNUSUAL ATMOSPHERIC CONDITIONS EXIST BEHIND THE AREA OF RAIN THAT
ARE RESPONSIBLE FOR PUSHING WINDS FROM THE UPPER LEVELS OF THE
ATMOSPHERE DOWN TO THE SURFACE.

IRELAND
Special weather statement, Feb 16, 10:21 PM EST, 2 hours 3 minutes before
NCZ087-096-099-SCZ024-033-034-170430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1021 PM EST MON FEB 16 1998

...GUSTY WINDS WILL BUFFET THE REGION THIS EVENING...

GUSTY WINDS OF 40 TO 45 MILES AN HOUR WILL MOVE OVER THE AREA
AFTER THE RAIN ENDS. THESE WINDS WILL BE CAPABLE OF DOING SOME
MINOR DAMAGE. THE RECENT RAINS HAVE SOAKED THE SOILS AND SOME TREES
COULD BE BLOWN OVER. THE WINDS ARE EXPECTED TO LAST FOR
APPROXIMATELY 30 TO 45 MINUTES AND THEN CALM DOWN TO A RANGE OF 10
TO 20 MILES AN HOUR.

UNUSUAL ATMOSPHERIC CONDITIONS EXIST BEHIND THE AREA OF RAIN THAT
ARE RESPONSIBLE FOR PUSHING WINDS FROM THE UPPER LEVELS OF THE
ATMOSPHERE DOWN TO THE SURFACE.

IRELAND

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 5:15 AM ESTFlash Flood WarningILMHorry3 hr
Feb 17, 7:55 AM ESTFlash Flood WarningILMHorry, Marion2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.